Emergency First Aid For a Diabetes Black Out
When you see a fainting diabetes patient, you must provide immediate aid to prevent his or her condition from getting worse. Before you give any assistance, you must first identify what is the actual cause of the black out.
There are two factors that can cause dizziness and faint in a diabetes patients. It is either a hypoglycemic attack (low blood sugar) or a hyperglycemic attack (high blood sugar).
Hypoglycemic can be a result of constant starvation (because of little or zero intake of carbohydrate and sugar in the diet) or too much insulin injection. When the brain cell cannot get enough supply of glucose, it will temporarily ‘shut down’ some part of it (conscious mind) to save energy for use of more important part of the brain which regulates the basic functions of the body such as breathing, body temperature, etc.
Another extreme condition that causes the blackout is hyperglycemia in which the concentration of glucose in the blood is too high and it makes the blood to become thick and slows down the delivery of oxygen and removal of carbon dioxide of the brain cells. Under this condition, the brain is partially suffocated and this causes the dizziness and eventually faint for the diabetes patient.
It is very important to first identify the type of attack a person is undergoing before giving and assistance because the emergency aid for both condition is totally opposite of each other, giving the wrong aid will make the condition worse.
Here is the guideline to help you differentiate the type attack. Here are the symptoms of a person undergoing hypoglycemic attack: relaxed muscle, drop of body temperature, steady breathing, moisture skin, and clear breath. On the other hand, a person undergoing hyperglycemic attack will show the following signs: increased breathing, thirstiness, dry lips and skin, and fruity smell in the breath.
Once you have identified the type of attack, you can provide aid as following. If the victim is semi-conscious and still can swallow or drink; for hypoglycemic attack, give some sweet drink or a candy for him or her; whereas for hyperglycemic attack, let the patient drink some salty water.
If the patient is totally black out and unconscious, let him or her lie down flat and loosen the clothes to help improve the breathing and see if the patient can regain consciousness within a short period of time. If the condition does not seem to improve or the patient remains unconscious after about 15 minutes or so, you must send him or her to hospital for professional assistance.
Remember, do not provide any emergency aid until you have confirmed the type of attack a diabetes patient is undergoing. The condition will be much more complicated if the person is a patient of hypertension or heart diseases. Only apply the advice found here if you are a close friend or relative of the victim and you know about the medical history of that person. Only use it if you are very sure that the patient is undergoing glucose fluctuation.
Source by Hemen Ee